Alert archive / Iowa / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 37, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Apr 8, 2001, 10:41 PM CDT for Adams County, Iowa. It was in force for 29 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Apr 8, 2001, 10:41 PM CDT (03:41 UTC)
- Expired
- Apr 8, 2001, 11:10 PM CDT
- In force
- 29 min
- Issued by
- NWS Des Moines, IA
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Adams County, IA
The radar
The Des Moines radar (KDMX), 114 km from the middle of the area, began a volume at 03:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 8, 10:49 PM CDT | Tornado F1 | Mt Etna, IA | Trailer house overturned and destroyed. Roofs torn off of two sheds. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 8, 7:00 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 3.7 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -182 J/kg
- Mixed-layer LCL
- 2153 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 164 m²/s²
- 0-3 km storm-relative helicity
- 300 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 090342 SVRDSM IAC003-090410- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 1041 PM CDT SUN APR 8 2001 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ADAMS COUNTY IN SOUTHWEST IOWA * UNTIL 1110 PM CDT * AT 1037 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 14 MILES NORTHWEST OF CORNING TO 11 MILES SOUTHWEST OF CORNING...OR FROM 50 MILES EAST OF COUNCIL BLUFFS TO 55 MILES SOUTHEAST OF COUNCIL BLUFFS...MOVING EAST AT 50 MPH. * SEVERE THUNDERSTORMS WILL BE... NEAR CORNING AROUND 1050 PM HAIL UP TO THE SIZE OF QUARTERS IS LIKELY IN THE WARNED AREA. HURRICANE FORCE WINDS OF 70 TO 80 MILES AN HOUR ARE LIKELY IN THE WARNED AREA. STAY AWAY FROM WINDOWS DURING A SEVERE STORM...WIND GUSTS OVER 70 MPH COULD BLOW THEM OUT. PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE OFFICE NEAR DES MOINES. A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM MONDAY MORNING FOR IOWA. LAT...LON 4116 9493 4092 9494 4090 9449 4116 9449 SEfARCY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 8, 8:58 PM CDT, 1 hour 43 minutes earlier.
Area forecast discussion, Apr 8, 8:58 PM CDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION...UPDATE NATIONAL WEATHER SERVICE DES MOINES IA 758 PM CST SUN APR 8 2001 FLASH FLOOD WATCH TO BE ISSUED MOMENTARILY FOR SAME COUNTIES AS TOR WATCH. .DSM...TOR WATCH TIL 1 AM AND FFA TIL 4 AM FOR SRN 2/3RDS. KULA
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 8, 7:05 PM CDT | Severe Thunderstorm Warning | DMX | Jasper | 40 min |
| Apr 8, 7:13 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Madison | 32 min |
| Apr 8, 7:37 PM CDT | Severe Thunderstorm Warning | DMX | Polk | 23 min |
| Apr 8, 7:46 PM CDT | Severe Thunderstorm Warning | DMX | Jasper | 39 min |
| Apr 8, 7:47 PM CDT | Severe Thunderstorm Warning | DMX | Dallas, Polk | 38 min |
| Apr 8, 8:03 PM CDT | Severe Thunderstorm Warning | DMX | Poweshiek | 42 min |
| Apr 8, 8:06 PM CDT | Severe Thunderstorm Warning | DMX | Taylor | 39 min |
| Apr 8, 8:06 PM CDT | Severe Thunderstorm Warning | DMX | Polk | 39 min |
| Apr 8, 8:13 PM CDT | Severe Thunderstorm Warning | DMX | Story | 42 min |
| Apr 8, 8:16 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Guthrie | 39 min |
| Apr 8, 8:16 PM CDT | Tornado Warning | DMX | Jasper | 29 min |
| Apr 8, 8:18 PM CDT | Severe Thunderstorm Warning | DMX | Marshall | 42 min |
| Apr 8, 8:21 PM CDT | Severe Thunderstorm Warning | DMX | Ringgold | 29 min |
| Apr 8, 8:29 PM CDT | Tornado Warning | DMX | Polk | 31 min |
| Apr 8, 8:30 PM CDT | Tornado Warning | DMX | Adair | 20 min |
| Apr 8, 8:34 PM CDT | Severe Thunderstorm Warning | DMX | Madison, Union | 41 min |
| Apr 8, 8:41 PM CDT | Severe Thunderstorm Warning | DMX | Tama | 39 min |
| Apr 8, 8:44 PM CDT | Severe Thunderstorm Warning | DMX | Grundy, Hardin | 41 min |
| Apr 8, 8:46 PM CDT | Tornado Warning | DMX | Jasper | 29 min |
| Apr 8, 8:52 PM CDT | Tornado Warning | DMX | Dallas | 38 min |
| Apr 8, 8:54 PM CDT | Severe Thunderstorm Warning | DMX | Marshall, Story | 31 min |
| Apr 8, 8:56 PM CDT | Severe Thunderstorm Warning | DMX | Ringgold | 39 min |
| Apr 8, 8:59 PM CDT | Severe Thunderstorm Warning | DMX | Ringgold, Taylor | 41 min |
| Apr 8, 9:01 PM CDT | Tornado Warning | DMX | Jasper, Marshall | 29 min |
| Apr 8, 9:25 PM CDT | Tornado Warning | DMX | Polk | 40 min |
| Apr 8, 9:27 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Decatur | 48 min |
| Apr 8, 9:29 PM CDT | Tornado Warning | DMX | Marshall, Tama | 31 min |
| Apr 8, 9:31 PM CDT | Tornado Warning | DMX | Clarke, Decatur | 49 min |
| Apr 8, 9:34 PM CDT | Tornado Warning | DMX | Ringgold | 31 min |
| Apr 8, 9:47 PM CDT | Severe Thunderstorm Warning | DMX | Hardin, Marshall | 28 min |
| Apr 8, 10:02 PM CDT | Severe Thunderstorm Warning | DMX | Polk | 28 min |
| Apr 8, 10:20 PM CDT | Flash Flood Warning | DMX | Dallas, Polk | 6 hr |
| Apr 8, 10:22 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Decatur | 38 min |
| Apr 8, 10:26 PM CDT | Severe Thunderstorm Warning | DMX | Ringgold | 24 min |
| Apr 8, 10:33 PM CDT | Severe Thunderstorm Warning | DMX | Lucas | 47 min |
| Apr 8, 10:36 PM CDT | Flash Flood Warning | DMX | Ringgold | 6 hr |
| Apr 8, 10:54 PM CDT | Flash Flood Warning | DMX | Marshall | 6 hr |
| Apr 8, 10:55 PM CDT | Severe Thunderstorm Warning | DMX | Marion | 40 min |
| Apr 8, 10:57 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Union | 38 min |
| Apr 8, 10:58 PM CDT | Severe Thunderstorm Warning | DMX | Decatur, Wayne | 52 min |
| Apr 8, 11:11 PM CDT | Flash Flood Warning | DMX | Polk, Story | 6 hr |
| Apr 8, 11:37 PM CDT | Severe Thunderstorm Warning | DMX | Union | 38 min |
| Apr 8, 11:39 PM CDT | Tornado Warning | DMX | Wayne | 46 min |
| Apr 9, 12:09 AM CDT | Flash Flood Warning | DMX | Decatur, Ringgold, Taylor | 6 hr |
| Apr 9, 2:21 AM CDT | Severe Thunderstorm Warning | DMX | Appanoose | 39 min |
| Apr 9, 2:27 AM CDT | Flash Flood Warning | DMX | Wayne | 4 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.